|D4T vs Sustiva
Sep 26, 2000
I have been on meds for years now, and I believe protease inhibitors saved my life when they came out in 1996 when I needed them the most. I had such bad facial wasting that I had plastic surgery in 3/99 to correct it. The results were not perfect, but a vast improvement. I have been reading that there is some suspicion that D4T may cause/contribute to this problem and I have been thinking about asking my Doc to take me off. I also take ddi, hydrea and viracept, but I have been on d4t the longest. Looking at Project Inform's Drug Side Effects chart, it looks like d4t is the drug with the most side effects. I suffer from depression which is treated with effexor, so I wonder how I would do on Sustiva. It appears that d4t is associated, just like d4t, with 'neurological problems' and depression. So switching from one to the other might not be that much of a problem. Right?
| Response from Dr. Boyle
The neurologic problems caused by d4T and Sustiva are quite different. d4T is associated with peripheral neuropathy, while Sustiva is associated with dizziness, decreased concentration, insomnia, and depression. The side effects of Sustiva are generally mild to moderate and resolve after a few days to a few weeks, but some patients may experience side effects that are more severe or last for a longer time. So long as your depression is well-controlled, you should tolerate Sustiva; but you may have an increase in your depression during the first few weeks and may need an adjustment in your medication. Although you are likely to do fine on Sustiva, I generally would not substitute Sustiva for d4T in a regimen like yours, so I would discuss this with your doctor. BB
Brian Boyle, M.D., J.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- HIV Infection Risk Unprotected Sex Without Ejaculation
- How Long Do I Wait To Get Tested After Unprotected Oral Sex Without Ejaculation?
- Is It Possible To Get AIDS From Sucking Penis?
- Massage Could I Have HIV
- Odds Of Getting HIV Topping Without Condom
- Vaginal Fisting Negative At 3 Months
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.